Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 77, NWS Indianapolis, IN

September 25, 20184 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 25, 2018, 11:13 AM EDT for 4 counties in Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2018, 11:13 AM EDT (15:13 UTC)
Expired
Sep 25, 2018, 11:36 AM EDT
In force
23 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, IN, Clinton County, IN, Hamilton County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 51 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

107 
WUUS53 KIND 251513
SVRIND
INC011-023-057-159-251600-
/O.NEW.KIND.SV.W.0077.180925T1513Z-180925T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1113 AM EDT TUE SEP 25 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Clinton County in central Indiana...
  Northern Boone County in central Indiana...
  Northwestern Hamilton County in central Indiana...
  Southwestern Tipton County in central Indiana...

* Until noon EDT.

* At 1112 AM EDT, a severe thunderstorm was located 7 miles northwest
  of Lebanon, or 9 miles south of Frankfort, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Frankfort, Noblesville, Lebanon, Westfield, Sheridan, Thorntown,
  Kirklin, Kempton and Ulen.

This includes Interstate 65 between mile markers 140 and 157.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4004 8662 4026 8666 4036 8615 4005 8605
TIME...MOT...LOC 1512Z 257DEG 22KT 4015 8656 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

AW/CP
2 follow-up statements
832 
WWUS53 KIND 251528
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1128 AM EDT TUE SEP 25 2018

INC011-023-057-159-251600-
/O.CON.KIND.SV.W.0077.000000T0000Z-180925T1600Z/
Clinton IN-Boone IN-Hamilton IN-Tipton IN-
1128 AM EDT TUE SEP 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR
SOUTHEASTERN CLINTON...NORTHEASTERN BOONE...NORTHWESTERN HAMILTON AND
SOUTHWESTERN TIPTON COUNTIES...

At 1128 AM EDT, a severe thunderstorm was located 10 miles northeast
of Lebanon, or 10 miles southeast of Frankfort, moving east at 35
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Frankfort, Noblesville, Lebanon, Westfield, Sheridan, Kirklin,
Kempton and Ulen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4004 8646 4029 8651 4036 8615 4005 8605
TIME...MOT...LOC 1528Z 260DEG 32KT 4017 8636 

HAIL...<.75IN
WIND...60MPH
 
$$

AW/CP
515 
WWUS53 KIND 251536
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1136 AM EDT TUE SEP 25 2018

INC011-023-057-159-251545-
/O.CAN.KIND.SV.W.0077.000000T0000Z-180925T1600Z/
Clinton IN-Boone IN-Hamilton IN-Tipton IN-
1136 AM EDT TUE SEP 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLINTON...
NORTHEASTERN BOONE...NORTHWESTERN HAMILTON AND SOUTHWESTERN TIPTON
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4004 8646 4029 8651 4036 8615 4005 8605
TIME...MOT...LOC 1535Z 257DEG 22KT 4018 8630 

$$

AW/CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 10:50 AM EDT, 23 minutes earlier.

Area forecast discussion, Sep 25, 10:50 AM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1050 AM EDT Tue Sep 25 2018

.UPDATE...
The Near Term and AVIATION Sections have been updated below.

&&

.SYNOPSIS...
Issued at 257 AM EDT Tue Sep 25 2018

Showers and thunderstorms will move across central Indiana at times
through tonight along and ahead of a cold front. Severe storms are
possible. Dry conditions will then return for mid-week into next
weekend as the area remains in between systems. Another front will
bring more rain chances early next week. For much of the next week,
temperatures will generally be near normal to below normal.

&&

.NEAR TERM...(Rest of Today)
Issued at 1050 AM EDT Tue Sep 25 2018

For the update...Rain and storms overnight and this morning across
the southern portion of the forecast area and cloud cover remaining
in tact over that area through the day prompted a drop from slight
to marginal risk for this area for severe weather today. Heavy
rainfall still a threat with high precipitable water values. North
of 70 may still retain higher threat with proximity to jet and the
warm front and will bear watching, but storms moving through that
area now could also muddle up the atmosphere and inhibit severe
convection later due to lack of instability.

Increased pops through the morning to categorical at some point in
the morning/early afternoon to most locations across the area based
on radar coverage and high resolution output. This output continues
to show a break in rainfall at some point during the afternoon, but
then some development this evening. Made no changes to temperatures
with cloud cover still expected to rule for most of the day
(albeit with some brief breaks). Previous discussion follows...

Precipitable water values will remain in the 1.5 to 2 inch range,
which is quite high for this time of year. Thus locally heavy rain
will be a threat. There is decent shear across the area today, but
the question for severe storms will depend on how much instability
can build this afternoon.

Clouds will be hanging around for most of the day, and feel this
will help keep instability mostly in check. Even so, some severe
storms are possible per the Storm Prediction Center's Day 1 Outlook.
The primary threat would be damaging winds for most areas. However,
there may be a tornado threat across the northern forecast area
closer to an old warm front. This will also be dependent on
instability development.

The timing of the severe storm potential looks to be later this
afternoon into the evening.

Temperatures will depend on cloud cover. For now stuck with the
blend's temperatures in the mid 70s to around 80. If some sun does
break through, these will be too cool.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 257 AM EDT Tue Sep 25 2018

Models are close enough that the model blend initialization
was accepted for most items.

The cold front will move through central Indiana tonight. The severe
storm threat mentioned in the Near Term section above will continue
into the evening, with the same caveats about instability. For the
overnight instability will be waning, so the severe threat will do
the same.

Will continue with likely PoPs for many areas at some point during
the night as the front moves through.

Kept some slight chance PoPs across the extreme east Wednesday
morning. Otherwise went dry with drier air quickly moving in behind
the cold front.

High pressure will then influence the area for the remainder of the
period, keeping the area cool and dry.

&&

.LONG TERM /Friday through Monday Night/...

Issued at 343 AM EDT Tue Sep 25 2018

The majority of the long term period will be dry with
normal/slightly below normal temperatures. High pressure centered
over the Ohio and Tennessee Valleys will persist into the weekend.
It won't be until Sunday evening when low chance pops enter the
forecast with a warm front from the southwest. This front will
increase high temperatures back into the upper 70s/low 80s for
Monday. Pops will also increase to likely by Monday night as a
cold front interacts with the warm and humid environment. Latest
blended initialization came in rather high with pops on Monday
night/Tuesday, but agree with them due to the setup. So, no
changes were made.

&&

.AVIATION /Discussion for the 25/15Z TAF Issuance/...

Issued at 1050 AM EDT Tue Sep 25 2018

Did some earlier updates to include tempo group for
showers/thunderstorms based on radar trends and high resolution
model output. Added some wind gusts with these tempo groups as well
as some reduced visibilities. Previous discussion follows...

IFR/MVFR conditions can be expected for most of the morning
and afternoon period, leaning more toward the IFR this morning as
the first round of showers and thunderstorms with a warm front
move through central Indiana. There could be some brief
improvement to VFR this afternoon with a lull ahead of an
approaching cold front, but that is optimistic. That cold front is
then expected to start triggering showers and possible severe
thunderstorms this afternoon and evening. There could be quick
deterioration to IFR/LIFR in any storms that do form. Tonight,
lingering low level moisture should result in MVFR ceilings.
Meanwhile, winds through the period will start out southerly, then
slowly veering to the northwest through the course of the period
with frontal passage.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50/CP
SHORT TERM...50
LONG TERM....TDUD
AVIATION...TDUD/CP
Hazardous weather outlook, Sep 25, 4:00 AM EDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
400 AM EDT Tue Sep 25 2018

INZ021-028>031-035>049-051>057-060>065-067>072-260800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
400 AM EDT Tue Sep 25 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms will move across the area today and tonight.
Some may be severe.

Hazards: Damaging winds, isolated tornadoes, locally heavy rain and
flooding, hail, lightning.

Timing: While thunderstorms are possible anytime today and tonight,
the highest chances for severe storms will be mid afternoon into the
evening.

Discussion: Thunderstorms will continue to develop along and ahead of
a cold front. The front will move through central Indiana tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorms are possible on Monday.

Discussion: Quiet weather will continue into the weekend, then a cold
front will bring another chance for thunderstorms early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into the evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Sep 25, 11:01 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1101 AM EDT TUE SEP 25 2018

INZ030-036-037-251530-
Montgomery IN-Clinton IN-Boone IN-
1101 AM EDT TUE SEP 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLINTON...BOONE AND
NORTHEASTERN MONTGOMERY COUNTIES UNTIL 1130 AM EDT...

At 1101 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Lebanon, or 12 miles east of Crawfordsville, moving
east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lebanon, Thorntown, Kirklin, Colfax, Advance and Ulen.

LAT...LON 3999 8676 4019 8674 4029 8625 4001 8625
TIME...MOT...LOC 1501Z 254DEG 34KT 4007 8666

AW/CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 5:45 AM EDTAreal Flood AdvisoryINDPutnam3 hr
Sep 25, 11:01 AM EDTSpecial Weather StatementINDBoone29 min
Sep 25, 11:23 AM EDTAreal Flood AdvisoryINDBoone, Clinton, Montgomery5 hr
Sep 25, 12:08 PM EDTAreal Flood AdvisoryINDHoward, Madison, Tipton4 hr
Sep 25, 12:09 PM EDTSpecial Weather StatementINDBartholomew, Brown51 min
Sep 25, 3:05 PM EDTRiver Flood WarningINDMontgomery, Parke6 hr
Sep 25, 4:15 PM EDTAreal Flood AdvisoryINDBoone, Clinton, Montgomery2 hr
Sep 25, 6:25 PM EDTSpecial Weather StatementINDFountain50 min
Sep 25, 7:06 PM EDTSpecial Weather StatementINDTippecanoe39 min
Sep 25, 7:33 PM EDTSpecial Weather StatementINDFountain, Vermillion42 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.